MAUDE Adverse Event Report: NEUWAVE MEDICAL, INC. NEUWAVE LK PROBE 15CM 17GA; SYSTEM, ABLATION, MICROWAVE AND ACCESSORIES

NEUWAVE MEDICAL, INC. NEUWAVE LK PROBE 15CM 17GA; SYSTEM, ABLATION, MICROWAVE AND ACCESSORIES
Catalog Number LK15
Health Effect - Clinical Codes Nausea (1970); Pain (1994); Pleural Effusion (2010); No Consequences Or Impact To Patient (2199); Injury (2348); No Code Available (3191)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product complaint #: (b)(4).The lot was not provided; therefore, a manufacturing record evaluation could not be performed.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.Does the physician believe that the neuwave device caused or contributed to any of the patient complications mentioned in the article? if yes, please explain.
 
Event or Problem Description
It was reported via literature entitled: "microwave ablation of malignant hepatic tumours: intraperitoneal fluid instillation prevents collateral damage and allows more aggressive case selection." author(s): douglas kitchin, meghan lubner, tim ziemlewicz, j.Louis hinshaw, marci alexander, christopher l.Brace & fred lee.Citation: int j hyperthermia, 2014; 30 (5): 299¿305; doi: 10.3109/02656736.2014.936050.This retrospective study aimed to review our experience utilizing protective fluid instillation techniques during percutaneous microwave (mw) ablation of liver tumours to determine if fluid instillation prevents non-target injuries and allows a more aggressive case selection.Between 2008 and 2012, 151 hepatic tumours in 87 patients (n=70 men and n=17 women) underwent percutaneous mw ablation procedures for malignant hepatic lesions.One to three high-powered gas-cooled antennas (lk or pr antennas, certus 140, neuwave medical, madison, wi) were utilized in each procedure.Twenty nine of 151 utilized fluid administration in which 122 were considered as control group.Complications included postprocedural portal venous thrombus (n=1), thermal injury of the diaphragm resulting in pleural effusion requiring two thoracentesis (n=1), body wall pain (n=6; for both groups), and prolonged nausea (n=1).This study demonstrates that intraperitoneal fluid administration is a safe and effective method of protecting non-target structures during percutaneous hepatic mw ablation.The use of hydrodisplacement allowed microwave ablation to be performed in cases that otherwise would be unsafe due to the risk of damage to vulnerable structures such as bowel.While mw ablation cases utilising fluid instillation allows more aggressive case selection, these were associated with higher rates of local tumour progression.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Date sent: 3/28/2019.Corrected data: type of reportable event: not reportable.Patient codes.Additional information was requested and the following was obtained: does the physician believe that the neuwave device caused or contributed to any of the patient complications mentioned in the article? if yes, please explain.Response: none of the complications described were specific to the neuwave products.Yes, ablation results in complications, but nothing that i believe was caused by the design of the product.Upon review of the information provided, it was concluded that this event does not meet the fda defined criteria for a reportable event and is being considered not reportable.

Brand Name
NEUWAVE LK PROBE 15CM 17GA
Common Device Name
SYSTEM, ABLATION, MICROWAVE AND ACCESSORIES
Manufacturer (Section D)
NEUWAVE MEDICAL, INC.
3529 anderson st
madison 53704
MDR Report Key8444509
Report Number3008769756-2019-00029
Device Sequence Number10851246
Product Code NEY
UDI-Device Identifier00853719006357
UDI-Public00853719006357
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
K160936
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source literature
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/26/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberLK15
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 02/26/2019
Supplement Date Received by Manufacturer03/28/2019
Initial Report FDA Received Date03/22/2019
Supplement Report FDA Received Date03/28/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;